How does chemotherapy affect the blood?

Chemotherapy can affect the blood cells. This can cause side effects, such as an infection.

Chemotherapy can affect the blood cells. Blood cells are made in the bone marrow, which is in the middle of your bones. Chemotherapy can damage the bone marrow, which reduces the number of blood cells. This can cause side effects.

There are three main types of blood cell.

  • White blood cells fight infection. The most common type of white blood cell is called a neutrophil.
  • Red blood cells carry oxygen around the body. The part of the cell that carries the oxygen is called haemoglobin.
  • Platelets are tiny cells that help the blood to clot.

You will have regular blood tests, called a full blood count, to check your blood cell levels. If the number of blood cells drops, the main side effects are:

If you have these side effects your chemotherapy may be delayed while they are treated, or while your blood cell levels recover. The blood cell levels should return to normal after your treatment finishes, or if you have a longer break between treatment cycles. Your oncologist may also lower the dose of your next chemotherapy, which can help stop these side effects.

Your chemotherapy team should give you a 24 hour emergency number to call if you are unwell or need information about side effects.

If you haven’t been given a number, ask your nurse about this.

Infections

A low level of white blood cells may mean that your body is less able to fight an infection. An infection is an emergency if you are having chemotherapy. It can be life threatening and needs treating straight away, as it won’t get better without medical help. Don’t ignore the signs of an infection.

Signs of an infection include:

  • a high temperature – your chemotherapy team will tell you what a high temperature is
  • feeling shivery and cold
  • headaches
  • sore muscles
  • a cough or sore throat
  • pain or burning when you pee
  • feeling generally unwell or tired.

What do I do if I have signs of an infection?

Call the 24 hour emergency number if you have signs of an infection. You should phone if you have any of these symptoms or feel suddenly unwell, even if your temperature is normal or low. Everyone having chemotherapy should have their own digital thermometer to check their temperature.

Antibiotics can be used to treat an infection. Your chemotherapy may be delayed until your infection has been treated.

Ask your chemotherapy team whether you need any vaccinations before your chemotherapy. You should avoid any dental treatment once you start chemotherapy, as this can increase your risk of getting an infection. If you do need urgent dental care, speak to your oncologist first, and make sure you tell your dentist you are having chemotherapy.

Your oncologist may give you an injection called G-CSF (granulocyte-colony stimulating factor) during your chemotherapy. This can help prevent infection as it helps your body make more white blood cells. It isn’t used with all chemotherapy drugs, so your oncologist will speak to you about whether you will have it.

‘‘We were given a ‘chemo card’, so if we went to A&E he could be prioritised.’’

Can I take paracetamol or ibuprofen while having chemotherapy?

Paracetamol and ibuprofen can be used to help manage pain. But they can also lower your temperature. This can hide the symptoms of an infection and make you feel better but it won’t cure the infection.

Always check your temperature before taking these painkillers. If it is high, call the 24-hour emergency number straight away.

Anaemia

Some chemotherapy drugs can lower the number of red blood cells in the blood. This is called anaemia. It can make you feel tired, weak, faint and short of breath.

If your red blood cell level is very low you may need to be given blood through a drip. This is called a blood transfusion and will increase your red blood cell levels. Macmillan Cancer Support have more information about blood transfusions.

Bleeding and bruising

Chemotherapy can lower the number of platelets in your blood. This is called thrombocytopenia. Platelets are cells that help blood to clot. If the number of platelets drops, you may be more likely to have nosebleeds, bleeding gums or tiny red spots on your skin. You may also bruise more easily than normal. If you have a nosebleed that doesn’t stop after five minutes, call the emergency number.

Updated April 2022

Review date April 2024